Alert archive / Rhode Island / River Flood Warnings in 2019

River Flood Warning 10, NWS Boston/Norton, MA

January 25, 2019Providence County, Rhode Island; Worcester County, Massachusetts

NWS Boston/Norton, MA issued this river flood warning at Jan 25, 2019, 12:08 PM EST for Providence County, Rhode Island; Worcester County, Massachusetts. It took effect at Jan 25, 2019, 1:00 PM EST. It was in force for 6 hr.

The area

The outline as issued.

The facts

Issued
Jan 25, 2019, 12:08 PM EST (17:08 UTC)
In effect from
Jan 25, 2019, 1:00 PM EST
Expired
Jan 25, 2019, 7:00 PM EST
In force
6 hr
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
Minor

Counties Worcester County, MA, Providence County, RI

The radar

The Boston radar (KBOX), 28 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Blackstone River at Woonsocket (WOOR1). The gauge peaked at 9.00 ft at Jan 25, 2019, 2:00 PM EST.

actionminormoderate51001/2501/2601/27
Action stage
8 ft
Minor stage
9 ft
Moderate stage
12 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01112500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

969 
WGUS41 KBOX 251708
FLWBOX


Bulletin...Immediate broadcast requested
Flood Warning
National Weather Service Boston/Norton MA
1208 PM EST Fri Jan 25 2019



...The National Weather Service in Boston/Norton, MA has issued a 
Flood Warning for the following rivers in Massachusetts...Rhode 
Island...

  Blackstone River At Woonsocket affecting Worcester and Providence 
  Counties

Runoff from the heavy rains of Thursday continue to flow into the 
Blackstone River which will push river levels just above flood stage
at Woonsocket this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...A Flood Statement providing the latest information 
in this flood event will be issued within the next 8 hours, or 
earlier if needed.

Safety Message...Do not allow children to play near swollen rivers, 
streams or culverts. Swiftly moving water can pose an imminent threat
to life.



&&

MAC027-RIC007-260000-
/O.NEW.KBOX.FL.W.0010.190125T1800Z-190126T0000Z/
/WOOR1.1.ER.190125T1800Z.190125T1800Z.190125T1800Z.NO/
1208 PM EST Fri Jan 25 2019

The National Weather Service in Boston/Norton, MA has issued a 

* Flood Warning for 
  The Blackstone River At Woonsocket.
* until this evening...or until the warning is cancelled.
* At 11:30 AM Friday the stage was 8.9 feet.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to near flood stage this 
  afternoon.
* Impact...At 9.0 feet...Flooding may begin to affect the lower 
  parking area to the Albion Mill Apartments. Lower lying residential
  areas along the Rhode Island and Massachusetts line, including the 
  lower level of the River Island Condominiums in Woonsocket, may 
  begin to experience flooding. Businesses along the river should 
  take the necessary actions to protect property.

&&

LAT...LON 4201 7157 4202 7149 4197 7142 4186 7136
      4185 7141                      

$$
1 follow-up statement
064 
WGUS81 KBOX 251709
FLSBOX
Flood Statement
National Weather Service Boston/Norton MA
1209 PM EST Fri Jan 25 2019


...The Flood Warning has been extended for the following rivers in 
Massachusetts...Connecticut...Rhode Island...

  Assabet River At Maynard affecting Middlesex and Worcester Counties
  Sudbury River At Saxonville affecting Middlesex County
  Pawcatuck River At Westerly affecting New London and Washington 
  Counties
  Wood River At Hope Valley affecting Washington County

...The Flood Warning continues for the following rivers in 
Massachusetts...Rhode Island...
  Blackstone River At Woonsocket affecting Worcester and Providence 
  Counties
  Pawtuxet River At Cranston affecting Kent and Providence Counties


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...A Flood Statement providing the latest information 
in this flood event will be issued within the next 8 hours, or 
earlier if needed.

Safety Message...Do not allow children to play near swollen rivers, 
streams or culverts. Swiftly moving water can pose an imminent threat
to life.



&&

MAC017-027-261709-
/O.EXT.KBOX.FL.W.0007.190126T1200Z-190126T1800Z/
/MAYM3.1.ER.190126T1200Z.190126T1200Z.190126T1200Z.NO/
1209 PM EST Fri Jan 25 2019

The Flood Warning continues for
  The Assabet River At Maynard.
* from Saturday morning to Saturday afternoon...or until the warning 
  is cancelled.
* At 11:15 AM Friday the stage was 4.4 feet.
* Flood stage is 5.0 feet.
* Forecast...The river is expected to rise to near flood stage 
  tomorrow morning.
* Impact...At 5.0 feet...Minor lowland and backyard flooding is likely
  along reaches of the river in Maynard, Concord as well as Hudson. 
  Several river roads may also become covered in water.

&&

LAT...LON 4236 7159 4240 7162 4250 7136 4241 7135


$$

MAC017-260400-
/O.EXT.KBOX.FL.W.0004.000000T0000Z-190126T0400Z/
/SAXM3.1.ER.190124T2212Z.190125T0800Z.190125T2200Z.NO/
1209 PM EST Fri Jan 25 2019

The Flood Warning continues for
  The Sudbury River At Saxonville.
* until this evening...or until the warning is cancelled.
* At 11:15 AM Friday the stage was 10.4 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  late this afternoon.
* Impact...At 10.0 feet...Flooding will affect low lying areas along 
  the river in Wayland, including a portion of Shore Road and Pelham 
  Island Road near Heards Pond.

&&

LAT...LON 4227 7140 4230 7145 4248 7139 4245 7129


$$

CTC011-RIC009-261709-
/O.EXT.KBOX.FL.W.0002.000000T0000Z-190127T1500Z/
/WSTR1.1.ER.190125T0425Z.190126T0600Z.190127T0900Z.NO/
1209 PM EST Fri Jan 25 2019

The Flood Warning continues for
  The Pawcatuck River At Westerly.
* until Sunday morning...or until the warning is cancelled.
* At 11:00 AM Friday the stage was 7.5 feet.
* Flood stage is 7.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 7.8 feet by after
  midnight tonight. The river will fall below flood stage Sunday 
  morning.
* Impact...At 8.0 feet...Floodwaters approach lowest lying homes along
  Hiscox Road in Westerly. Along Route 3, flooding occurs at some 
  homes in French Village in Hopkinton.

&&

LAT...LON 4134 7189 4144 7188 4146 7177 4135 7174
      4131 7185                      

$$

RIC009-261709-
/O.EXT.KBOX.FL.W.0003.000000T0000Z-190126T2024Z/
/HOPR1.1.ER.190125T0033Z.190125T1800Z.190126T1424Z.NO/
1209 PM EST Fri Jan 25 2019

The Flood Warning continues for
  The Wood River At Hope Valley.
* until Saturday afternoon...or until the warning is cancelled.
* At 11:15 AM Friday the stage was 6.4 feet.
* Flood stage is 5.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 6.4 feet by this 
  afternoon. The river will fall below flood stage tomorrow late 
  morning.
* Impact...At 6.0 feet...In Richmond, the Wood River renders portions 
  of Wood River Drive and Wood River Circle impassable. In Hopkinton,
  the Wood River floods sections of Dow Park off of Main Street.

&&

LAT...LON 4143 7176 4160 7174 4160 7163 4144 7164


$$

MAC027-RIC007-260000-
/O.CON.KBOX.FL.W.0010.190125T1800Z-190126T0000Z/
/WOOR1.1.ER.190125T1800Z.190125T1800Z.190125T1800Z.NO/
1209 PM EST Fri Jan 25 2019

The Flood Warning continues for
  The Blackstone River At Woonsocket.
* until this evening...or until the warning is cancelled.
* At 11:30 AM Friday the stage was 8.9 feet.
* Flood stage is 9.0 feet.
* Forecast...The river is expected to rise to near flood stage this 
  afternoon.
* Impact...At 9.0 feet...Flooding may begin to affect the lower 
  parking area to the Albion Mill Apartments. Lower lying residential
  areas along the Rhode Island and Massachusetts line, including the 
  lower level of the River Island Condominiums in Woonsocket, may 
  begin to experience flooding. Businesses along the river should 
  take the necessary actions to protect property.

&&

LAT...LON 4201 7157 4202 7149 4197 7142 4186 7136
      4185 7141                      

$$

RIC003-007-261709-
/O.CON.KBOX.FL.W.0001.000000T0000Z-190128T0200Z/
/CRAR1.1.ER.190124T2114Z.190125T0615Z.190127T2000Z.NO/
1209 PM EST Fri Jan 25 2019

The Flood Warning continues for
  The Pawtuxet River At Cranston.
* until Sunday evening...or until the warning is cancelled.
* At 11:45 AM Friday the stage was 10.2 feet.
* Flood stage is 9.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 10.5 feet by 
  after midnight tonight. The river will fall below flood stage 
  Sunday afternoon.
* Impact...At 11.0 feet...Structures and homes are impacted in low 
  lying sections of Warwick. Affected areas include homes and 
  businesses on Wellington Avenue and Avery Road in Cranston, as well
  as Pioneer Avenue, Bellows Street, Venturi Avenue and a portion of 
  River Street in Warwick.

&&

LAT...LON 4178 7156 4180 7139 4172 7137 4170 7155


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this river flood warning went out at Jan 25, 10:22 AM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Jan 25, 10:22 AM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1022 AM EST Fri Jan 25 2019

.SYNOPSIS...
Colder air and dry weather move into Southern New England today
and Saturday as weak high pressure builds. Dry weather continues
Sunday and Monday but with more seasonable air. The weather
turns unsettled Monday night into Tuesday night with a wintry
mix that could briefly change to rain across portions of the
region before changing back to snow late next week as some of
the coldest air of the season may move in.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

1030 am update...

Mostly sunny conditions across much of RI and eastern MA with
scattered to broken clouds across CT into western-central MA
from a combination of post frontal cold air advection strato-
cumulus clouds along with some upslope flow up and over the
Berkshires and Litchfield Hills. This has resulted in some
flurries/snow showers across this region. May see a renewed area
of flurries/snow showers over western MA around 21z as mid level
short wave approaches from the OH valley and is enhanced by lake
effect moisture and instability. The remainder of the region
will see more clouds this afternoon with a passing flurry or
brief snow shower especially across northern MA. Otherwise
previous forecast verifying nicely. Earlier discussion follows
below.

===================================================================

Hudsons Bay upper low pressure provides a broad cyclonic flow
over the Northeast USA. Shortwave moving through that flow
crosses New England later today, but with Southern New England
in the subsident left entrance region.

Expect dry weather today with partly to mostly sunny skies. Cold
advection during the day will favor mixing to 850 mb. Winds in
the mixed layer will be 20-25 kt, so expect daytime gusts near
25 mph. Temperatures at 850 mb will be -10C to -14C, supporting
max surface temps in the 30s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Tonight...

Dry weather continues. Weak high pressure builds over the region
bringing light winds and radiational cooling. Temperatures
upstream favor min temps in the teens, possibly upper single
numbers in northwest Mass.

Saturday...

High pressure continues to bring dry weather. A weak shortwave
aloft and weak cold front at the surface edge into Southern New
England and bring enough moisture aloft for partly to mostly
cloudy skies, but too much dry air for precipitation. Mixing
reaches at least 900 mb, possibly 850 mb. Temperatures in the
mixed layer will be -12C to -16C, supporting max sfc temps
roughly 25 to 35.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Highlights ...

* Isolated snow or rain shower Sunday into Monday
* May see snow and/or a wintry mix Tuesday into Wednesday
* Arctic front may bring coldest temperatures of the season
  late next week

Overview and model preferences...
Overall, no significant changes at the synoptic scale with
latest model guidance update. There are some differences
beginning mid next week regarding the secondary lobe of the
polar vortex rotating toward New England, but more on that in a
bit. The key to the pattern is a deep longwave trof whose
baseline will rest between the Ohio and Mississippi river
valleys, pushing gradually east as the two lobes of the vortex
force the baseline further E and lead to modest negative tilt.
Through Tue, will baseline the forecast with a consensus blend
of available guidance, but lean more heavily on the slower ECMWF
and its ensembles thereafter, given the GFS appears too
progressive for the pattern it claims.

Details...

Sun night into Mon...
The first lobe of the polar vortex rotates southward across the
Great Lakes before turning rapidly northward toward QC as yet
another lobe enters the Canadian Prairie. The parent sfc low
pres associated with this wave follows suit, remaining well NW
of New England. However as the wave takes on a negative tilt,
noting a very weak kink in heights suggestive of offshore
baroclinic leaf and sfc cyclogenesis. New England therefore
resides the broad subsidence between the parent and developing
coastal wave. Warm advection is noted in between, with very weak
lift along with a modest PWAT plume around 0.5 inches, which
may promote some localized SHSN/SHRA (diurnal temp swings will
dictate). Will need to monitor the offshore track/progression as
the trowal precip shield is a very near miss. For now, slight
to low end chance POPs are favored. Temps generally above
seasonal normals thanks to the warm advection, but cool enough
to support at least some minor snow accums during the
evenings/overnights if observed.

Tue into Wed...
1025mb arctic high pres settles across new England late Mon
into Mon night. The orientation of this high will be critical as
isentropic lift associated with a warm front, attendant to low
pres across the Great Lakes, which itself is associated with
the secondary lobe of the polar vortex moving E through the
longwave trof. Column thermal temps support a p-type of mainly
SN to sleet to freezing rain as mid lvl warm air advects
poleward. Noting a signal for cold air damming in the mass
fields, supporting the risk for a wintry mix to start. Using the
more less progressive ECMWF also proposes a risk for frontal
wave development, which, after lower lvl warming could
reintroduce cold air before exiting. Given the depth of the
longwave trof, this feature also has Gulf of Mexico
connections, suggesting higher moisture and PWATs closer to 1.00
inches leading to high liquid values. Overall, something to
monitor through the weekend as timing, track and secondary
development will determine the amount of SN/PL or FZRA.

Late week...
With the second arctic push, the longwave trof shifts far
enough E to introduce direct conduit to arctic airmass. Noting
deep H85/H92 temp anomalies of -15C to -20C. Cyclonic curvature
and sheared shortwaves will also need to be watched, but
overall, anticipate bitter cold to return by the late week time
period.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday/...High confidence.

1030 AM update...

VFR with MVFR at times in Berkshires from scattered snow
showers. Renewed area of MVFR possible around 21z across
northwest MA as area of snow showers over upstate NY slides
southeast into this region. Otherwise VFR prevails, dry weather
along with WSW winds 10-20 kt. Earlier discussion below.

================================================================

Today...

Mainly VFR with some SCT/BKN CIGS 035-050 throughout the day.
W-SW winds around 10 kt, increasing late this afternoon and
evening with gusts to around 25 kt at times.

Tonight...

VFR. Dry weather and west winds diminishing overnight.

Saturday...

VFR.

KBOS Terminal... High confidence in TAF. VFR.

KBDL Terminal... High confidence in TAF. VFR.

Outlook /Saturday Night through Tuesday/...

Saturday Night through Monday: Mainly VFR. Breezy.

Monday Night: Mainly VFR, with areas IFR possible late. Breezy.
Chance SN.

Tuesday: MVFR/IFR conditions possible. Breezy. Chance SN,
chance RA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Saturday/...Moderate confidence.

Today... West wind gusting 20-25 kt. Seas 5-10 feet, mostly over
the exposed waters. Dry weather and good visibility.

Tonight... High pressure builds over the waters. West winds
diminish overnight. Seas 5-9 feet on the exposed waters,
diminishing overnight.

Saturday... Winds less than 25 kt. Seas 5-6 feet on the outer
waters.

Outlook /Saturday Night through Tuesday/...

Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Sunday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of seas approaching 5 ft.

Sunday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.

Monday and Monday Night: Winds less than 25 kt. Seas up to 5
ft.

Tuesday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of rough seas. Chance of rain, chance of rain.
Areas of visibility 1 to 3 nm.

&&

.HYDROLOGY...
Run off from Thursday's 1-3 inch rainstorm caused some
lingering areal flooding overnight. This is moving out of the
smaller streams and into the main stem rivers. Several forecast
points have rising levels and are either at or approaching minor
flooding.

Of concern... Farmington at Simsbury, Assabet River at Maynard,
Taunton River near Bridgewater, Sudbury River at Saxonville,
Pawtuxet River at Cranston, Pawcatuck River at Westerly, Wood
River at Hope Valley. Also monitoring the Connecticut River at
Hartford and Middle Haddam.

River levels in these areas will be cresting today and Saturday.
A couple may take until Sunday.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 7 AM EST Saturday for ANZ231>235-
     237-250-251-254>256.
     Small Craft Advisory until 1 AM EST Saturday for ANZ230-236.

&&

SYNOPSIS...WTB/Doody
NEAR TERM...WTB/Nocera/Doody
SHORT TERM...WTB
LONG TERM...Doody
AVIATION...WTB/Nocera/Doody
MARINE...WTB/Doody
HYDROLOGY...
Hazardous weather outlook, Jan 25, 3:52 AM EST, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
352 AM EST Fri Jan 25 2019

CTZ002>004-MAZ002>024-026-RIZ001>008-260900-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
352 AM EST Fri Jan 25 2019

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-260900-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
352 AM EST Fri Jan 25 2019

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 3:26 PM ESTRiver Flood WarningBOXWashington58 hr
Jan 24, 9:07 PM ESTSmall Craft AdvisoryBOX46 hr
Jan 24, 9:31 PM ESTAreal Flood WarningBOXFranklin, Hampden, Hampshire, Middlesex, Worcester3 hr
Jan 25, 12:34 AM ESTAreal Flood WarningBOXFranklin, Hampden, Hampshire, Middlesex, Worcester3 hr
Jan 25, 1:11 AM ESTRiver Flood WarningBOXMiddlesex, Worcester54 hr
Jan 25, 1:11 AM ESTRiver Flood WarningBOXWorcester4 hr
Jan 25, 1:11 AM ESTRiver Flood WarningBOXBristol, Plymouth36 hr
Jan 25, 4:27 AM ESTAreal Flood WarningBOXFranklin, Hampden, Hampshire, Worcester3 hr
Jan 25, 4:32 AM ESTAreal Flood WarningBOXNorfolk2 hr
Jan 25, 7:09 AM ESTAreal Flood WarningBOXHampden, Hampshire, Worcester111 min
Jan 25, 2:01 PM ESTRiver Flood WarningBOXEssex, Middlesex19 hr
Jan 25, 2:13 PM ESTRiver Flood WarningBOXBristol, Plymouth59 hr

Nearby

River Flood Warnings in Rhode Island, 2019River Flood Warnings in Massachusetts, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.